An animal model of haloperidol-induced tardive dyskinesia was studied in relation to the dietary manipulation of tryptophan and its effect on the movement disorder. This study showed a significant negative behavioral response to the neuroleptic drug, haloperidol. Increased dietary tryptophan (1.0 vs. 0.3%) significantly reduced the frequency of drug-induced head movements. Brain serotonin levels were elevated by the drug treatment. Brain serotonin levels correlated significantly with the behavioral response. Contrary to expectation, brain dopamine levels did not correlate with the behavioral response. These findings suggest a possible serotonergic involvement in neuroleptic-induced tardive dyskinesia and an amelioration of the disorder through tryptophan supplementation.
All Science Journal Classification (ASJC) codes
- Biochemistry, Genetics and Molecular Biology(all)
- Pharmacology, Toxicology and Pharmaceutics(all)